Journal of Clinical and Aesthetic Dermatology

NOV 2016

An evidence-based, peer-reviewed journal for practicing clinicians in the field of dermatology

Issue link: http://jcadonline.epubxp.com/i/754689

Contents of this Issue

Navigation

Page 54 of 61

JCAD JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY November 2016 • Volume 9 • Number 11 E 1 Incidence A four-year retrospective study reported a 0.6- to 0.8-percent incidence of hypersensitivity reactions including nodules to hyaluronic acid dermal fillers. 6 True foreign body granulomas are rare with an estimated incidence of between 0.01 and one percent. They can occur with all injectable dermal fillers and usually appear after a latent period of several months to years after treatment. 3,4 One study reported the incidence of granulomatous foreign body reactions with bovine collagen at 1.3 percent. 5 Risk Factors (A) Patient factors. Delayed onset nodules are more common in immune-reactive patients and particularly those with active autoimmune diseases. 7 Although lacking robust evidence, it would seem prudent to approach with caution patients with rheumatoid diseases, atopic diseases (severe eczema, asthma, hayfever), autoimmune syndrome induced by adjuvants (ASIA), 7 multiple medications (especially immunomodulatory agents, corticosteroids, chemotherapeutic and hematological drugs, interleukins, systemic antifungals, novel antidiabetic agents, and disease modifying anti- rheumatic drugs), significant allergies, and previous reactions of any kind to dermal fillers. The risk of granuloma formation is more common in patients with human immunodeficiency virus (HIV) compared to the normal population when injecting poly-L-lactic acid and occurred in 8.6 percent of HIV patients in one study. 5 Injections in highly mobile areas, such as the lips, increase the risk of delayed- onset noninflammatory nodules. 4 (B) Practitioner factors. The risk of complication is greater for less experienced practitioners and there needs to be a greater focus Management of Delayed Onset Nodules Martyn King, MD; Stephen Bassett, MD; Emma Davies, RN, NIP; Sharon King, RN, NIP Definition For the purpose of these guidelines, a delayed onset nodule (DON) is a visible or palpable unintended mass that occurs at or close to the injection site of dermal filler. Lumps, masses, nodules, regions of induration, delayed hypersensitivity reactions, biofilms, sterile abscesses 1 and granulomas 1 are all terms used to describe a delayed onset nodule. These categories are prone to substantial overlap, as reflected in the treatment options. To avoid a focus on largely unhelpful histological categories, the term DON is adopted by the Aesthetic Complications Expert Group. A granuloma is actually a histological diagnosis and no lump or nodule should be named as this unless there is histological evidence. 2 JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY Aesthetic complications Guidelines

Articles in this issue

Archives of this issue

view archives of Journal of Clinical and Aesthetic Dermatology - NOV 2016